New York, 2003

Damaging Wind in New York, August 5, 2003

August 5, 2003 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 5, 2:05 PM EST, 2 hours earlier.

Area forecast discussion, Aug 5, 2:05 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT TUE AUG 5 2003

DECIDED TO GO WITH A FLASH FLOOD WATCH IN THE NRN FINGER LAKES AS
PER COORD WITH BUF...THANKS. SCTRD TSRA HAVE FORMED OVER THE WATCH
AREA AND ARE NOT MOVING MUCH. IN ADDTN BAND OF SHRA AND TSRA IS
HEADING IN THIS DIRECTION AS WELL. ETA PIVOTS THIS BAND OVR THIS
AREA AND SUGGESTS POTENTIAL FOR HEAVIER RAIN THIS EVE. FFA OUT FOR
THESE AREAS FOR TONIGHT.

SHORT TERM...(TON THRU THU)

AREA RADARS SHOW LARGE BAND OF SHRA/TSRA FROM SE TO NW FROM NJ ACRS
ERN PA TO C AND WRN NY. THIS ACVTY HAS FORMED IN ADVANCE OF AN UPR
LVL PV GRADIENT WHICH IS A REFLECTION OF A SIG SHRT WAVE. THIS WAVE
WILL TRACK THRU THE REGION BY LATE THIS EVE. BAND OF SHRA/TSRA WILL
CONT TO MOVE N AND EVENTUALLY PIVOT AND LAY ACRS WRN AND CNTRL NY TO
NRN NY BY ARND 6Z. MAIN QUESTION IS WHETHER THE INTENSITY WILL
REMAIN HIGH ENUF TO CAUSE HEAVY RAINFALL. THINK POTENTIAL EXISTS FOR
LOCALLY HVY RAINFALL IN THIS BAND AS IT WORKS ACRS THE CWA LATE THIS
AFTRN AND EVE...BUT BY A FEW HOURS AFTER THE SUNSETS THINK ACVTY
WILL WANE TO SCT SHRA WITH A FEW TSRA MAINLY OVR THE NRN AND WRN
CWA...REST OF CWA LIKELY WILL DRY OUT SOME. LL WINDS TURN MORE SWRLY
AFTER THE BAND PASSES BY WHICH SHUD ALLOW DWPTS TO DROP A BIT. THINK
CLDS WILL BREAK UP IN NE PA AND HV 45-60 PCT CLD CVR IN GRIDS.
HIGHEST CLD CVR WILL BE ACRS NC NY OVRNGT.

LEANING AWAY FROM A FLASH FLOOD WATCH AT THIS TIME...AS MUCH OF THE
PRECIPITATION IN THIS BAND OF SHRA/TSRA IS APPEARING TO STRATIFORM
OUT. WE HAVE HAD A FEW ISOLATED CELLS FORM ACRS THE NRN FINGER LAKES
REGION AHEAD OF THIS PRECIP SHIELD WHICH ARE MOVG VERY SLOWLY. SIG
RAINS HAVE OCCURRED LOCALLY IN A FEW LOCATIONS BUT THE RAINFALL HAS
FALLEN SHORT OF FLASH FLOOD GUIDANCE SO WE HAVE URBAN SS ADVY/S OUT
FOR NOW. BELIEVE HVY RAINS WILL REMAIN ISLD IN NATURE AND GIVEN THE
FACT THAT THE BGM CWA HAS NOT SEEN THE KIND OF RAINS THAT
ALY/S...CTP/S...PHI/S AND OKX/S THE PAST FEW DAYS...WE LIKELY WILL
HOLD OFF ON THIS FOR NOW.

FOR WED... UPR LVL TROF AXIS LIFTS ACRS REGION...LL REMAIN MOIST AND
WITH SUNSHINE BELIEVE ANTHR ROUND OF SHRA AND TSRA WILL FORM BY
AFTRN. HOWEVER...BELIEVE COVERAGE WILL BE MUCH LESS THAN TODAY AND
WILL ONLY HV CHC FOR WED AFTRN AND EVE. FOR THU...ANTHR WAVE PASSES
ACRS NY/PA AND AGAIN WILL KEEP CHC POPS FOR SHRA AND TSRA THRU THU.

EXTENDED PERIOD (THU NGT - TUE)

CONTINUED WITH CHCS FOR CONVECTION THROUGH MONDAY AS THE UPR TROF
HANGS ON. OPTED FOR DRY WEATHER NXT TUESDAY, ALTHO SOME ACTIVITY
COULD LINGER OVER FAR ERN ZONES.

.BGM...FLASH FLOOD WATCH FOR THE NRN FINGER LAKES FOR TONIGHT.
SHORT TERM...NICOSIA
EXTENDED...BRADY
Hazardous weather outlook, Aug 5, 2:35 AM EST, 13 hours 30 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-060915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
336 AM TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ALONG
THE NYS BORDER AND INTO NORTHEASTERN PA. A VERY HUMID AND WARM
AIRMASS IS LIKELY TO PRODUCE SCATTERED THUNDERSTORMS TODAY. SOME OF
THESE THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND TORRENTIAL
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL FROM MONDAY INTO LATE WEEK.
THE MAIN CONCERN IS FOR REPEATED DAILY THUNDERSTORMS OVER THE SAME
AREA CAUSING PROBLEMS ALONG SMALLER STREAMS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Aug 5, 2:41 PM EST, 1 hour 24 minutes before
NYZ018-052045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT TUE AUG 5 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR SYRACUSE....MOVING
NORTHEAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
EAST SYRACUSE AND MINOA AT 400 PM.
BRIDGEPORT AND LOWER SOUTH BAY AT 415 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MORFORD
Special weather statement, Aug 5, 3:44 PM EST, 21 minutes before
NYZ009-037-052145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
444 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORM MOVING ACROSS ONEIDA COUNTY...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROME....OR ABOUT 2 MILES NORTHWEST OF NEW
LONDON....MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
STOKES CORNER AND DELTA LAKE AT 500 PM.
WESTERNVILLE AND AVA AT 515 PM.
NORTH WESTERN AND FRENCHVILLE AT 530 PM.
BOONVILLE AND ALDER CREEK AT 545 PM.

EXPECT BRIEF WIND GUSTS OF 30 TO 40 MPH, SMALL HAIL, AND VERY HEAVY
RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP
TO 1 TO 2 INCHES IN LESS THAN AN HOUR ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
August 5, 4:05 PM EST
Where
Oneida County, Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
43.217, -75.467

Numerous trees down in and around Rome from strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332607.